Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

June 22, 2017Outagamie County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 22, 2017, 1:21 AM CDT for Outagamie County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 1:21 AM CDT (06:21 UTC)
Expired
Jun 22, 2017, 1:45 AM CDT
In force
24 min
Issued by
NWS Green Bay, WI

County Outagamie County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS83 KGRB 220621
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
121 AM CDT THU JUN 22 2017
 
WIZ038-220645-
Outagamie WI-
121 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OUTAGAMIE COUNTY UNTIL
145 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of New London, or 11 miles west of Appleton, moving
east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Appleton, Kaukauna, Little Chute, Kimberly, Darboy, Greenville,
Combined Locks, Dale, Hortonville and Medina.

LAT...LON 4438 8868 4440 8826 4424 8826 4424 8869
TIME...MOT...LOC 0620Z 268DEG 23KT 4432 8862 

$$

Skowronski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 21, 9:35 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 21, 9:35 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
935 PM CDT Wed Jun 21 2017

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 921 PM CDT Wed Jun 21 2017

Convection has been slow to develop across the area this evening,
likely due to stable air lingering across the area. Local meso
plots indicate destabilization has occurred over about the
southwest quarter of the state. That will expand northeast during
the night, possibly quite rapidly as the LLJ increases. Storms
over northern Minnesota have weakened as they shifted east of the
main axis of instability. Increasing isentropic lift near the nose
of the LLJ still looks favorable for thunderstorms across the
area, but have delayed their onset and the highest PoPs until
later in the night. The severe risk is also somewhat uncertain.
Storms to the west have shown no sign of upscale growth. Right now
the most likely path to getting severe weather tonight would be
for a few individual storms to get strong enough to generate
severe hail after midnight.

Grids/ZFP with updated PoPs/Wx were just sent, will tweak/update
the wording of the HWO and have that out shortly.
&&

.SHORT TERM...Tonight and Thursday
Issued at 239 PM CDT Wed Jun 21 2017

The main concern for tonight and Thursday is timing of
thunderstorm activity along with the potential for severe
weather. 19z surface analysis indicated a surface warm front
draped from western Minnesota to south-central Iowa. Temperatures
on the north side of the front were in the 70s across much of our
area along with dewpoints in the middle 40s to middle 50s. To the
south of the warm front, temperatures were in the middle 80s to
lower 90s with dewpoints in the 60s.

For tonight, models depict low level jet increasing to 50 to
55 knots as the warm front lifts northward. Elevated convection
is expected to develop across central and east-central Wisconsin
during the mid to late evening hours. Some differences by a few
hours noted between the HRRR and the NAM Nest Models. The latest
RAP 13 splits the difference in timing. Models also indicated
strong 0-6 km shear of 50 to 60 knots, mid level lapse rates
around 6 c/km to support rapid development of storms. Current
thinking there would be some large hail at the onset, however
wetbulb zero heights on the bufkit soundings were near twelve
thousand feet that may lower the number of severe hail reports
over an inch. Once the storms form, damaging wind gusts are
possible as the storms organize. Most of the activity should be
out of the forecast area shortly after sunrise. Low clouds will
prevail tomorrow morning which should limit any convective
activity. Torrential rainfall can be expected with some of the
stronger storms which could lead to urban street flooding and
ponding of water on area roadways.

Did keep a small chance in the morning then increase chances
again Thursday afternoon. Some of the meso models depicts a
northern band of showers and storms heading for northern
Wisconsin while another band of showers and storms develop across
our southern forecast area and then merge late Thursday
afternoon. Some of the storms could become severe with damaging
winds and large hail, especially south of a Marshfield to Green
Bay to Algoma line. High temperatures tricky depending on how
much sunshine we get in the late morning and afternoon.

.LONG TERM...Thursday Night Through Wednesday
Issued at 239 PM CDT Wed Jun 21 2017

Focus in the long term will be ongoing convection Thursday night
and on and off chances for more showers and thunderstorms through
the forecast period.

Thunderstorms (some potentially severe) are likely to be ongoing
at 00Z Friday, especially south of a line from Marshfield to
Green Bay closer to the location of the surface cold front.
Thunderstorm chances will end from NW to SE overnight, with models
showing the front and instability moving south of the forecast
area by 12Z Friday.

The rest of Friday looks mainly quiet. Models still show a weak
shortwave to potentially produce a few showers in northern
Wisconsin during the afternoon, with perhaps isolated thunder at
best with MLCAPE and MUCAPE not more than 200 J/kg.

GFS, ECMWF, and Canadian all depict an upper level trough over
Ontario and the Great Lakes dominating the pattern across
Wisconsin from Saturday through early next week. This flow will
continue to bring mid- level shortwaves across the area and result
in scattered shower and thunderstorm chances. Models are in less
agreement on the exact timing and location of these shortwaves.
The best chances seem to be in the Saturday afternoon/Saturday
night and Monday afternoon/Monday night time periods. Stuck with a
blended model solution which features chance and slight chance
PoPs that coincide well with when the best energy moves though.

On Tuesday the upper level trough moves east as an upper level
ridge builds over the Upper Midwest. This is accompanied by high
pressure at the surface and the best-looking day to see dry
weather at the moment. Models continue to diverge on timing and
track of a surface frontal system to approach the area around
midweek. Continued with the blended model solution for now which
brings in higher PoPs Wednesday.

Temperatures will be running below seasonal normals through most
of the long term period, especially across northern Wisconsin
where highs will be about 10 degrees below normal Saturday and
Sunday. Temps moderate some for the start of next week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 921 PM CDT Wed Jun 21 2017

The main aviation forecast concern continues to be the
thunderstorm potential overnight and Thursday. It still looks like
2 rounds of storms are likely, but the onset of the first round
has been delayed a bit by lingering stable air across the area.
Will continue to try and indicate the most likely time for storms
in the TAFs, though it certainly is possible those may need to be
adjusted as the storm development unfolds.
&&

.HYDROLOGY...
Issued at 239 PM CDT Wed Jun 21 2017

Another round of heavy rain expected tonight into Thursday night.
Average rainfall totals of 1 to 2 inches are possible south of a
Merrill to Sturgeon Bay line. Locally higher amounts are possible
if thunderstorms train over the same area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......KLB
AVIATION.......Skowronski
HYDROLOGY......Eckberg
Hazardous weather outlook, Jun 21, 9:42 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
942 PM CDT Wed Jun 21 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
942 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected overnight. Some of the storms will
produce hail, gusty winds, and heavy rain. A few of the storms
could be severe and produce hail over 1 inch in diameter. The
greatest risk of severe storms will be south of a line from
Rhinelander to Marinette to Sturgeon Bay. Heavy rain with the
storms could result in some urban street flooding and ponding of
water on roadways.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Another round of thunderstorms is possible Thursday afternoon
into Thursday night. Some of these storms could be severe and
produce damaging winds and large hail. The greatest risk of
severe weather on Thursday is south of a line from Marshfield to
Green Bay to Algoma.

Thunderstorms are possible during the upcoming weekend into early
next week, primarily during the afternoon. It is too early to
determine whether any of these storms could become severe.

Rivers will continue to rise with a few rivers at o morning.

Thunderstorms are forecast to redevelop Thursday afternoon into
Thursday night. r slightly above flood stage along with fast
flows into the weekend.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is unlikely to be needed tonight. But
spotters are requested to report any hail over 1/2 inch in
diameter, wind gusts over 40 mph, or street flooding.

LMZ521-522-541>543-221100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
942 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms overnight will pose a hazard to any boaters on the
lake and bay.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are likely at times on Thursday. Some of the storms
could produce strong winds and large hail.

Thunderstorms are possible during the upcoming weekend into Monday,
but it is too early to tell if they will become severe.

Skowronski

In the hours before

Special weather statement, Jun 21, 11:16 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1116 PM CDT WED JUN 21 2017

WIZ035>037-045-048-220515-
Waupaca-Winnebago-Waushara-Wood-Portage-
1116 PM CDT WED JUN 21 2017

...THUNDERSTORMS WILL AFFECT SOUTHERN WOOD... SOUTHERN
PORTAGE...WINNEBAGO...WAUSHARA AND SOUTHWESTERN WAUPACA COUNTIES...

At 1111 PM CDT, radar indicated thunderstorms located along a line
from 9 miles northwest of Babcock to near Wautoma to near
Redgranite. Movement was east at 40 mph.

The strongest storms in the line will produce heavy rain. Half inch
hail is also possible with these storms.

Locations impacted include...
Oshkosh, Wisconsin Rapids, Wautoma, Menasha, Berlin, Redgranite,
Plainfield, Fremont, Lake Poygan and Babcock.

People at Ford Festival Park should consider seeking safe shelter.

LAT...LON 4441 9032 4440 8989 4421 8845 4390 8843
      4392 8889 4398 8889 4398 8925 4408 8936
      4414 8960 4425 8960 4425 9006 4431 9032
TIME...MOT...LOC 0411Z 256DEG 33KT 4435 9030 4410 8925 4397 8914

Skowronski
Special weather statement, Jun 22, 12:12 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1212 AM CDT THU JUN 22 2017

WIZ036>039-048>050-220600-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Manitowoc WI-
Brown WI-Portage WI-
1212 AM CDT THU JUN 22 2017

...THUNDERSTORMS EXPECTED TO AFFECT SOUTHWESTERN BROWN...
PORTAGE...CALUMET...WINNEBAGO...WAUPACA...OUTAGAMIE AND WESTERN
MANITOWOC COUNTIES...

At 1209 AM CDT, Doppler radar indicated thunderstorms along a line
from Whiting to near Menasha to Lake Winnebago. Movement was east at
40 mph.

Heavy rain is likely with the storms. The strongest storms could
produce dime-sized hail.

Locations impacted include...
Appleton, Oshkosh, Stevens Point, Waupaca, Menasha, Kaukauna, Little
Chute, New London, Kimberly and Clintonville.

People at Ford Festival Park should consider seeking safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Any boaters on Lake Winnebago should move to a place of safety.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning.

&&

LAT...LON 4391 8816 4394 8816 4394 8840 4391 8840
      4391 8849 4420 8864 4446 8973 4451 8973
      4451 8979 4464 8978 4465 8899 4442 8790
      4390 8782
TIME...MOT...LOC 0509Z 256DEG 33KT 4448 8959 4423 8854 4410 8843

Skowronski
Special weather statement, Jun 22, 1:05 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
105 AM CDT THU JUN 22 2017

WIZ037>040-048>050-220700-
Calumet-Waupaca-Kewaunee-Outagamie-Winnebago-Manitowoc-Brown-
105 AM CDT THU JUN 22 2017

...THUNDERSTORMS WILL AFFECT BROWN...SOUTHWESTERN
KEWAUNEE...CALUMET...NORTHEASTERN WINNEBAGO...WAUPACA... OUTAGAMIE
AND MANITOWOC COUNTIES...

At 102 AM CDT, radar indicated thunderstorms along a line from near
Randolph to near Brillion to near Manitowoc. Movement was east at
40 mph.

Half inch hail is possible with these storms. Heavy rainfall is also
occurring with these storms, and may cause ponding of water on
roadways. Do not drive your vehicle into standing water.

Locations impacted include...
Green Bay, Appleton, Manitowoc, Waupaca, Kewaunee, Menasha, Kaukauna,
Little Chute, New London and Kimberly.

LAT...LON 4413 8859 4439 8911 4460 8922 4458 8799
      4454 8741 4432 8748 4418 8745 4407 8759
      4392 8768 4392 8806
TIME...MOT...LOC 0602Z 268DEG 46KT 4452 8908 4420 8809 4407 8755

Skowronski
Special weather statement, Jun 22, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
121 AM CDT THU JUN 22 2017

WIZ038-220645-
Outagamie WI-
121 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OUTAGAMIE COUNTY UNTIL
145 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of New London, or 11 miles west of Appleton, moving
east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Appleton, Kaukauna, Little Chute, Kimberly, Darboy, Greenville,
Combined Locks, Dale, Hortonville and Medina.

LAT...LON 4438 8868 4440 8826 4424 8826 4424 8869
TIME...MOT...LOC 0620Z 268DEG 23KT 4432 8862

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:16 PM CDTSpecial Weather StatementGRBWaushara, Winnebago59 min
Jun 22, 12:12 AM CDTSpecial Weather StatementGRBCalumet, Outagamie, Portage, Waupaca48 min
Jun 22, 1:05 AM CDTSpecial Weather StatementGRBBrown, Calumet, Manitowoc, Outagamie, Waupaca55 min
Jun 22, 3:52 AM CDTSpecial Weather StatementGRBBrown, Outagamie, Winnebago53 min
Jun 22, 4:41 AM CDTSpecial Weather StatementGRBManitowoc34 min
Jun 22, 7:15 AM CDTSpecial Weather StatementGRBWaushara, Winnebago45 min
Jun 22, 10:07 AM CDTSpecial Weather StatementGRBMarathon, Shawano53 min
Jun 22, 12:02 PM CDTSpecial Weather StatementGRBMarathon, Portage, Wood58 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.